Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 31, NWS Midland/Odessa, TX

April 24, 2005Andrews County, Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 24, 2005, 11:26 AM CDT for Andrews County, Ector County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2005, 11:26 AM CDT (16:26 UTC)
Expired
Apr 24, 2005, 12:30 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Andrews County, TX, Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 48 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 241627
SVRMAF
TXC003-135-241730-
/O.NEW.KMAF.SV.W.0031.050424T1626Z-050424T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1126 AM CDT SUN APR 24 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANDREWS COUNTY IN WEST TEXAS
  NORTHWESTERN ECTOR COUNTY IN WEST TEXAS

* UNTIL 1230 PM CDT

* AT 1122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 22 MILES
  SOUTHWEST OF ANDREWS...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN ANDREWS COUNTY...
  RURAL NORTHWEST ECTOR COUNTY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3207 10282 3198 10268 3211 10224 3248 10227
      3247 10281

$$
2 follow-up statements
000 
WWUS54 KMAF 241701
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1200 PM CDT SUN APR 24 2005

TXC003-135-241730-
/O.CON.KMAF.SV.W.0031.000000T0000Z-050424T1730Z/
ANDREWS-ECTOR-
1200 PM CDT SUN APR 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1230 PM CDT FOR
NORTHWESTERN ECTOR AND EASTERN ANDREWS COUNTIES...

AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL 
AND 60 MPH WINDS. THIS STORM WAS LOCATED 12 MILES SOUTHEAST OF 
ANDREWS...MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...RURAL 
EAST ANDREWS COUNTY.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3207 10282 3198 10268 3211 10224 3248 10227
      3247 10281

$$
000 
WWUS54 KMAF 241714
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1213 PM CDT SUN APR 24 2005

TXC003-135-241723-
/O.CAN.KMAF.SV.W.0031.000000T0000Z-050424T1730Z/
ANDREWS-ECTOR-
1213 PM CDT SUN APR 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ECTOR AND EASTERN
ANDREWS COUNTIES IS CANCELLED...

THE STORM HAS MOVED EAST OUT OF THE AREA.

LAT...LON 3207 10282 3198 10268 3211 10224 3248 10227 3247 10281

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:15 AM CDT, 8 hours 11 minutes earlier.

Area forecast discussion, Apr 24, 3:15 AM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 AM CDT SUN APR 24 2005

.SHORT TERM...
UPPER LEVEL HIGH PRESSURE RIDGE WILL MOVE EAST AS A FAST MOVING
UPPER LEVEL SHORTWAVE APPROACHES THE AREA FROM THE WEST.
PRECIPITATION ONGOING IN THE SOUTHWEST SECTOR SO HAVE PUT THE
HIGHEST POPS IN THAT REGION FOR THIS MORNING AND TAPERED THEM DOWN
TOWARD THE NORTHEAST.

FOR THIS AFTERNOON...THE FOCUS OF THE SHOWERS AND THUNDERSTORMS WILL
SHIFT NORTHEASTWARD WITH THE PRECIPITATION ENDING FROM THE WEST.  BY
TONIGHT...THE SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO THE
EASTERN THIRD OF THE CWA AS THE SHORTWAVE CONTINUES TO MOVE EAST AND
HIGH PRESSURE BUILDS OVER THE REGION IN ITS WAKE.

HAVE GONE STAYED CLOSER TO THE COOLER NAM GUIDANCE FOR HIGH
TEMPERATURES TODAY OWING TO PRECIPITATION AND CLOUD COVER.  WINDS
WILL BE OUT OF THE SOUTHEAST OVER MOST OF THE CWA SETTING UP A WEAK
UPSLOPE PATTERN WHICH WILL ALSO HELP KEEP TEMPERATURES COOLER.

WINDS WILL INCREASE OVER THE GUADALUPE MOUNTAINS THIS MORNING AS
SUBSIDENCE MOVES IN BEHIND THE UPPER LEVEL SHORT WAVE.  HOWEVER...
THE WINDS ARE NOT EXPECTED TO REACH WARNING CRITERIA.  THEREFORE
WILL NOT ISSUE A HIGH WIND WARNING FOR TODAY OR TONIGHT.

.LONG TERM...
THE BLOCKY UPPER LEVEL FLOW REGIME IS FORECAST TO PERSIST WELL INTO
THE WEEK.  THE STRONG UPPER CYCLONE NOW OVER THE MIDWEST IS FORECAST
TO RETROGRADE SLOWLY NORTHWEST THIS WEEK.  THE STRONG HIGH OVER
BRITISH COLUMBIA IS FORECAST TO REMAIN MORE OR LESS IN PLACE ATOP
A CLOSED LOW OFF THE CALIFORNIA COAST THROUGH MID WEEK.  THEREAFTER
THE HIGH RETROGRADES OVER ALASKA AND THE WEST COAST LOW OPENS AND
TRANSLATES EAST ACROSS THE DESERT SOUTHWEST FRIDAY AND SATURDAY.

A SHORTWAVE TROUGH PASSING OVER THE CENTRAL HIGH PLAINS MONDAY
WILL INDUCE RESPECTABLE CYCLOGENESIS OVER OKLAHOMA.  THIS IN TURN WILL
INCREASE GRADIENT FLOW ACROSS THE CWFA.  NAM CROSS SECTIONS NORMAL TO
THE GUADALUPES DO INDICATE A MODEST MOUNTAIN WAVE...BUT THE 700 HPA
WINDS REMAIN BELOW 20 M/S.  SINCE THIS LOOKS TO BE A MARGINAL
HIGH WIND EVENT AT BEST...WILL HOLD OFF ON ISSUING A HIGH WIND WATCH
FOR THE GUADALUPES NOW AND DEFER TO LATER SHIFTS AND MODEL RUNS.

AS THIS SHORTWAVE TROUGH PASSES OVER THE SOUTHERN PLAINS MONDAY...
SURFACE ANTICYCLOGENESIS WILL BE STRONG ENOUGH TO DRIVE A COLD FRONT
SOUTH ACROSS THE CWFA TUESDAY.  TEMPERATURES BEHIND THE FRONT ARE NOT
EXPECTED TO BE THAT COLD...WITH HIGHS TUESDAY RUNNING A BIT BELOW
CLIMATOLOGY.  THERE MAY BE ENOUGH MOISTURE AND LIFT AHEAD OF THE
FRONT MONDAY NIGHT FOR ISOLATED SHOWERS OVER SOUTHEASTERN NEW MEXICO
BUT CONFIDENCE IN ANYTHING HITTING THE GROUND IS QUITE LOW.  BY
WEDNESDAY...LEE TROUGHING RENEWS AS ZONAL FLOW ALOFT STRENGTHENS...
AND WITH WESTERLY TO SOUTHWESTERLY LOW LEVEL FLOW...A RETURN TO ABOVE
NORMAL TEMPERATURES IS EXPECTED.  THIS TREND WILL CONTINUE THROUGH
SATURDAY WHEN ANOTHER COLD FRONT IS FORECAST TO PASS ACROSS THE
REGION.  RETURN FLOW OFF THE GULF OF MEXICO LOOKS TO BE SHUNTED
TO THE EAST OF THE AREA...CONSEQUENTLY BUOYANCY WILL BE QUITE LIMITED
AND SIG WX NIL IS EXPECTED THROUGH NEXT WEEKEND.

OVERALL...THE PREVIOUS SET OF GRIDS WERE IN GOOD SHAPE AND ONLY MINOR
ADJUSTMENTS WERE NEEDED...PRIMARILY WITH WIND AND DEWPOINT FORECASTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  49  77  48 /  40  20   0   0
CARLSBAD NM                74  51  78  50 /  40  10   0   0
DRYDEN TX                  74  53  83  54 /  40  20   0   0
FORT STOCKTON TX           75  53  80  52 /  40  20   0   0
GUADALUPE PASS TX          72  47  70  45 /  40   0   0   0
HOBBS NM                   74  51  77  49 /  30  10   0  10
MARFA TX                   76  44  73  44 /  40  10   0   0
MIDLAND INTL AIRPORT TX    70  51  78  49 /  40  20   0   0
ODESSA TX                  70  52  79  49 /  40  20   0   0
WINK TX                    76  52  85  51 /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

54/70
Hazardous weather outlook, Apr 24, 2:26 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 AM CDT SUN APR 24 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250726-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
226 AM CDT SUN APR 24 2005 (126 AM MDT SUN APR 24 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS SOUTHWEST
TEXAS AND SOUTHEAST NEW MEXICO TODAY.  THE PRECIPITATION WILL END
FROM THE WEST TONIGHT.  THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

GUSTY WEST WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS TODAY.
WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 40 MPH ARE POSSIBLE
THROUGH THE GUADALUPE PASS.

OTHERWISE...HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS ON
MONDAY.  WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS OVER 50 MPH ARE
EXPECTED THROUGH THE GUADALUPE PASS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 12:10 PM CDTSevere Thunderstorm WarningMAFMartin50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.